Ask anyone who has experienced the highs of mania and hypomania and they will tell you that they experience so much creativity during that time. I’ve heard it said by many people with bipolar that they feel being medicated has reduced their creativity. Being a health care worker, I of course lean towards the scientific side and scoff at such reports. Then I went on meds. I saw my psychiatrist and we are again increasing my medication doses and adding another medication to combat some persistent anxiety. I never thought I’d miss the hypomanic times, but here I am, one of those people who feels like medication is limiting my creativity.
I’m not writing as much as before (obviously) and I haven’t done any DIY’s for a little bit. I get ideas for a good post, but can’t string them together to write anything cohesive. I’m determined to just write this post and not nitpick it, to just let it be what it is and get at least a partial idea out. Is my partial writer’s block due to the medication or to a simmering depressive episode that has yet to hit? I can’t say for sure. I do know some of my less than stellar habits are returning-chewing my lips until they bleed, feeling restless and not sleeping well. I’m experiencing negative self talk a bit more than I had been of late. These things usually stem from anxiety and then swiftly decline into depression. Living with bipolar is a daily struggle for sure.
I know there are many bipolar sufferers who go without medications of any kind. There are still others who only use natural or homeopathic treatments.I have what I call a hybrid treatment plan- I incorporate vitamins, medications and physical activity into my treatment plan. Going off medicines is not the right call for me. I know I need to stay on medications and make adjustments as needed. I look back to where I was when I was not medicated and compare it to life now, and while my creativity may be lessened a bit, everything else has improved. I guess it’s the price you pay for normalcy.
My fellow mental health bloggers, I was wondering if you’ve experienced anything similar. Please share your story in the comments!